Ringing in the ears (tinnitus) can be caused by a number of medications, including some antidepressants. Not all antidepressants cause tinnitus. If your antidepressant is the cause of your tinnitus, switching to another medication may solve the problem, but don't quit taking your medication without medical guidance.
Antidepressants are a less common cause of tinnitus than are other types of medications — such as aspirin, anti-inflammatories, caffeine or some antibiotics — or underlying health conditions. Some causes of tinnitus include prolonged exposure to noise, blood vessel disorders, diabetes, allergies and other medical, neurological or mental health problems. Tinnitus can also be caused by age-related hearing loss or a buildup of wax in the ear.
You'll need to work with your doctor to determine whether your antidepressant or something else is causing your tinnitus. Your symptoms may go away when the underlying cause is treated.
If the underlying cause isn't clear — or treatment doesn't help — you may benefit from a device similar to a hearing aid that helps mask the ringing. A change in medication and counseling also may help you cope with tinnitus.
Sept. 09, 2015
See more Expert Answers
- Henderson MC, et al. Tinnitus. In: The Patient History: An Evidence-Based Approach to Differential Diagnosis. 2nd ed. New York, N.Y.: The McGraw-Hill Companies; 2012. http://www.accessmedicine.com. Accessed July 28, 2015.
- Dinces EA. Treatment of tinnitus. http://www.uptodate.com/home. Accessed July 28, 2015.
- Zoloft (prescribing information). New York, N.Y.: Pfizer; 2014. http://www.pfizer.com/. Accessed July 28, 2015.
- Paxil (prescribing information). Research Triangle Park, N.C.: GlaxoSmithKline. http://www.gsk.com/. Accessed July 28, 2015.
- Celexa (prescribing information). St. Louis, Mo.: Forest Pharmaceuticals; 2011. http://www.frx.com/. Accessed July 28, 2015.
- Hall-Flavin DK (expert opinion). Mayo Clinic, Rochester, Minn. July 30, 2015.